Alert archive / Oklahoma / Tornado Warnings in 2001

Tornado Warning 20, NWS Norman, OK

May 6, 2001Grady County, McClain County, Oklahoma

NWS Norman, OK issued this tornado warning at May 6, 2001, 2:43 PM CDT for Grady County, McClain County, Oklahoma. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 6, 2001, 2:43 PM CDT (19:43 UTC)
Expired
May 6, 2001, 3:15 PM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Grady County, OK, McClain County, OK

The radar

The Norman radar (KTLX), 41 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2001-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2001-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 061945
TOROKC

OKC051-087-062015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
243 PM CDT SUN MAY 6 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEAST GRADY COUNTY IN CENTRAL OKLAHOMA
  NORTHERN MCCLAIN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 315 PM CDT

* AT 243 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM   
CAPABLE OF PRODUCING A TORNADO OVER BRIDGE CREEK...MOVING   
EAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE NEWCASTLE AND BRIDGE CREEK.

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3533 9785 3515 9784 3514 9746 3530 9761
 MILLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 6, 11:14 AM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 6, 11:14 AM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION..UPDATED..
NATIONAL WEATHER SERVICE NORMAN OK
1114 AM CDT SUN MAY 6 2001

AFTER FURTHER REVIEW..WE WILL EXTEND THE MDT RISK UPGRADE ALL THE
WAY NORTH TO THE KS BORDER ALONG AND EAST OF THE I-35 CORRIDOR. SAT
PIX ARE SHOWING TCU DEVELOPING ALL ALONG THE CONFLUENCE BOUNDARY AND
LOCAL RADARS HAVE WEAK ECHOES ALREADY.  DEEP CONVECTION MAY INITIATE
BY 1 PM..ESP FROM OKC NWD.
  MILLER

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, May 6, 1:00 PM CDT, 1 hour 43 minutes before
OKZ004>048-050>052-TXZ083>090-061930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT SUN MAY 6 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS.
THE MODERATE RISK AREA IS ALONG AND EAST OF A LINE FROM MEDFORD...TO
EL RENO... TO DUNCAN... TO WINDTHORST TEXAS.  LARGE HAIL... AND A
SOMEWHAT LESSER RISK OF DAMAGING WINDS AND TORNADOES WILL ACCOMPANY
ANY STORMS WHICH DEVELOP.

AT MIDDAY... LOW PRESSURE OVER NEBRASKA WAS CONTINUING TO MOVE
NORTHEAST AWAY FROM THE AREA.  IN THE WAKE OF THE LOW... A COLD
FRONT WAS MOVING SOUTHWARD THROUGH WESTERN KANSAS. MEANWHILE... AN
UPPER AIR DISTURBANCE WAS MOVING EASTWARD FROM THE TEXAS
PANHANDLE... AND A SURFACE CONVERGENCE BOUNDARY WAS LOCATED ALONG
THE WESTERN EDGE OF THE MODERATE RISK AREA.  AS THE AFTERNOON
PROGRESSES... THE COLD FRONT WILL MOVE INTO NORTHWEST OKLAHOMA AND A
DRYLINE WILL DEVELOP FROM SOMEWHERE NEAR WEATHERFORD... SOUTHWARD TO
JUST EAST OF WICHITA FALLS.

THE AIRMASS ALONG AND EAST OF THE FRONT AND DRYLINE IS ALREADY
MODERATELY UNSTABLE AT MIDDAY... AND SHOULD BECOME VERY UNSTABLE BY
MID AFTERNOON. THUNDERSTORMS ARE EXPECTED TO INITIALLY DEVELOP IN
NORTH CENTRAL OKLAHOMA DURING THE EARLY TO MID AFTERNOON HOURS...
AND THEN BUILD SOUTHWARD INTO SOUTH CENTRAL OKLAHOMA AND NORTH TEXAS
AS THE AFTERNOON PROGRESSES.

GIVEN THE STRENGTH OF INSTABILITY PRESENT... WIND SHEAR PARAMETERS
WILL BE MORE THAN SUFFICIENT TO SUPPORT SEVERE THUNDERSTORMS...
INCLUDING MULTICELL CLUSTERS... AND A FEW SUPERCELLS.  WITH VERY
COLD TEMPERATURES AND VERY STEEP LAPSE RATES IN THE MID LEVELS OF
THE ATMOSPHERE... THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
VERY LARGE HAIL GREATER THAN 2 INCHES IN DIAMETER... AND A LESSER
THREAT OF DAMAGING WIND GUSTS.  THE TORNADO THREAT APPEARS TO BE
GREATEST WITH ANY SUPERCELLS THAT CAN FORM IN AN AREA SOUTH AND EAST
OF A LINE ROUGHLY FROM CHANDLER... TO OKLAHOMA CITY... TO DUNCAN...
TO WAURIKA WHERE SURFACE WINDS WILL BE MORE SOUTHEASTERLY AND LOW
LEVEL RELATIVE HUMIDITY WILL BE HIGHEST. ALSO... SUPERCELL STORMS
TODAY MAY TREND TOWARD THE HIGH PRECIPITATION END OF THE SPECTRUM...
POSSIBLY MAKING SPOTTING DIFFICULT. STORMS SHOULD MOVE INTO EASTERN
OKLAHOMA DURING THE EVENING AS THE COLD FRONT CONTINUES TO PUSH
SOUTHEAST ACROSS THE REST OF OKLAHOMA.

EMERGENCY MANAGERS AND WEATHER SPOTTER GROUPS ACROSS ALL OF CENTRAL
OKLAHOMA AND EASTERN SECTIONS OF WESTERN NORTH TEXAS SHOULD BE
PREPARED FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND EVENING.

 MILLER

`
Local storm report, May 6, 2:33 PM CDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
233 PM CDT SUN MAY 06 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 PM    TUoTTLE                    OK   .75 INCH HAIL
05/06/01   GRADY                          BY PD

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:35 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon40 min
May 5, 7:53 PM CDTSevere Thunderstorm WarningOUNWashita52 min
May 5, 8:13 PM CDTTornado WarningOUNWashita32 min
May 5, 8:16 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa44 min
May 5, 8:35 PM CDTTornado WarningOUNCuster25 min
May 5, 8:44 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo46 min
May 6, 1:22 AM CDTSevere Thunderstorm WarningOUNWoodward38 min
May 6, 1:59 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods31 min
May 6, 2:04 PM CDTSevere Thunderstorm WarningOUNGrady41 min
May 6, 2:38 PM CDTSevere Thunderstorm WarningOUNNoble, Payne67 min
May 6, 3:06 PM CDTSevere Thunderstorm WarningOUNCleveland54 min
May 6, 3:10 PM CDTSevere Thunderstorm WarningOUNLogan65 min
May 6, 3:15 PM CDTTornado WarningOUNCleveland, McClain45 min
May 6, 3:25 PM CDTTornado WarningOUNLogan35 min
May 6, 3:42 PM CDTSevere Thunderstorm WarningOUNCarter, Murray48 min
May 6, 3:57 PM CDTTornado WarningOUNCleveland48 min
May 6, 3:59 PM CDTTornado WarningOUNCarter, Murray46 min
May 6, 4:06 PM CDTSevere Thunderstorm WarningOUNLove39 min
May 6, 4:16 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Payne44 min
May 6, 4:30 PM CDTTornado WarningOUNMurray30 min
May 6, 4:33 PM CDTSevere Thunderstorm WarningOUNCarter42 min
May 6, 4:44 PM CDTSevere Thunderstorm WarningOUNLove46 min
May 6, 4:45 PM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie45 min
May 6, 5:00 PM CDTTornado WarningOUNLove45 min
May 6, 5:04 PM CDTTornado WarningOUNCarter, Marshall41 min
May 6, 5:32 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Pottawatomie43 min
May 6, 5:44 PM CDTTornado WarningOUNMarshall46 min
May 6, 5:49 PM CDTSevere Thunderstorm WarningOUNCarter41 min
May 6, 6:11 PM CDTSevere Thunderstorm WarningOUNPottawatomie49 min
May 6, 6:16 PM CDTTornado WarningOUNBryan, Johnston29 min
May 6, 6:24 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills41 min
May 6, 6:28 PM CDTSevere Thunderstorm WarningOUNMarshall47 min
May 6, 6:36 PM CDTSevere Thunderstorm WarningOUNMcClain, Pontotoc39 min
May 6, 6:44 PM CDTTornado WarningOUNBryan46 min
May 6, 6:48 PM CDTSevere Thunderstorm WarningOUNAtoka42 min

Nearby

Tornado Warnings in Oklahoma, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.